Alert archive / Arizona / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 55, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 21, 2022, 5:29 PM MST for Cochise County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2022, 5:29 PM MST (00:29 UTC)
- Expired
- Jul 21, 2022, 6:15 PM MST
- In force
- 46 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 130 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 967 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 2806 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
986
WUUS55 KTWC 220029
SVRTWC
AZC003-220115-
/O.NEW.KTWC.SV.W.0055.220722T0029Z-220722T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
529 PM MST Thu Jul 21 2022
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Southeastern Cochise County in southeastern Arizona...
* Until 615 PM MST.
* At 529 PM MST, a severe thunderstorm was located 15 miles east of
Douglas, moving southwest at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Douglas and Pirtleville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3138 10963 3152 10924 3137 10911 3133 10917
3133 10961
TIME...MOT...LOC 0029Z 055DEG 9KT 3139 10928
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AWH1 follow-up statement
827
WWUS55 KTWC 220110
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
610 PM MST Thu Jul 21 2022
AZC003-220120-
/O.EXP.KTWC.SV.W.0055.000000T0000Z-220722T0115Z/
Cochise-
610 PM MST Thu Jul 21 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COCHISE COUNTY
WILL EXPIRE AT 615 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3138 10963 3152 10924 3137 10911 3133 10917
3133 10961
TIME...MOT...LOC 0110Z 055DEG 9KT 3133 10937
$$
AWHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:51 PM MST, 3 hours 38 minutes earlier.
Area forecast discussion, Jul 21, 1:51 PM MST, 3 hours 38 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 151 PM MST Thu Jul 21 2022 .SYNOPSIS... Very hot temperatures in the forecast for Friday - approaching some records - with an uptick of monsoonal activity this weekend and into next week. && .DISCUSSION... The mesoscale convective system (MCS) that moved through northern Sonora Mexico last night has weakened, but residual cloud cover and a few isolated showers remain. The 12z sounding from Tucson was very moist, with precipitable water values over 1.8 inches and moisture throughout the column. Instability was over 1000 J/kg...quite unstable. The challenge for today is that there are several capping inversions notable in the sounding which may make it more challenging for convection to get going. SPC HREF members continue to highlight convection starting over the White Mountains / Mogollon Rim early this afternoon, and the best chance of thunderstorms remaining mainly south of east of Tucson. Additionally, an Excessive Heat Warning is in effect for the western portions of the CWA through tomorrow evening. Based on the latest guidance, we went ahead and added Zone 509 to the EHW. Regardless, daytime highs in some areas may approach record values. The record for Tucson is 108, and that's what we have in as our forecast high. Looking ahead past Friday, a more favorable monsoon pattern will take shape as a subtropical high settles in over the four corners region. Saturday and Sunday will likely be more active days, with widespread moisture becoming more prevalent. This will likely shift the impacts to more of a flooding threat. With more monsoon activity, daytime high temps will gradually return to more normal values. && .AVIATION... ISOLD-SCT SHRA/TSRA progged to develop again aft 21/19z, first over the White Mountains and the border region in Cochise County and east of KOLS in Santa Cruz County. Activity then spread west to southwest but generally remains south and east of KTUS, gradually diminishing aft 22/04Z. Lower cigs between 6-10k ft MSL can be expected around precipitation, including gusty winds up around 40 kts. Otherwise, cloud bases range 10-15k ft MSL with diurnal sfc winds generally less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER... Temperatures will remain several degrees above average trough Friday with daily thunderstorm chances. Storms become more widespread this weekend into next week as moisture increases area-wide, providing a greater potential for heavy rainfall. Strong and erratic outflow winds accompany the stronger storms, with otherwise diurnal wind trends. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning from 11 AM to 8 PM MST Friday for AZZ501- 502-504-505-509. && Public...Dang Aviation...Singer Fire Weather....Dang Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 21, 1:48 PM MST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Tucson AZ
148 PM MST Thu Jul 21 2022
AZZ509-510-212130-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
148 PM MST Thu Jul 21 2022
...A strong thunderstorm will impact portions of north central Graham
and west central Greenlee Counties through 230 PM MST...
At 148 PM MST, Doppler radar was tracking a strong thunderstorm 19
miles west of Hannagan Meadow, or 43 miles northwest of Clifton,
moving south at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Point-Of-Pines.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3308 10949 3319 11001 3351 10982 3348 10981
3348 10975 3352 10973 3354 10968 3358 10967
3359 10962 3361 10960 3362 10953 3363 10952
3363 10950
TIME...MOT...LOC 2048Z 015DEG 53KT 3358 10966
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MJSThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:30 PM MST | Special Weather Statement | TWC | Cochise | 45 min |
| Jul 21, 7:02 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 43 min |
| Jul 21, 7:05 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 40 min |
| Jul 22, 1:23 PM MST | Special Weather Statement | TWC | Cochise | 52 min |
| Jul 22, 1:59 PM MST | Special Weather Statement | TWC | Santa Cruz | 46 min |
| Jul 22, 2:32 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 43 min |
| Jul 22, 2:46 PM MST | Special Weather Statement | TWC | Greenlee | 44 min |
| Jul 22, 3:01 PM MST | Special Weather Statement | TWC | Cochise | 44 min |
| Jul 22, 3:25 PM MST | Flash Flood Warning | TWC | Santa Cruz | 2 hr |
| Jul 22, 3:39 PM MST | Severe Thunderstorm Warning | TWC | Pima | 51 min |
| Jul 22, 3:45 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 45 min |
| Jul 22, 3:46 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 17 min |
| Jul 22, 3:49 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 27 min |
| Jul 22, 4:35 PM MST | Special Weather Statement | TWC | 25 min | |
| Jul 22, 4:39 PM MST | Special Weather Statement | TWC | Santa Cruz | 51 min |
| Jul 22, 4:54 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 51 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.